Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 18, NWS Glasgow, MT

August 6, 20125 counties in Montana

NWS Glasgow, MT issued this red flag warning at Aug 6, 2012, 8:48 PM MDT for 5 counties in Montana. It took effect at Aug 7, 2012, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2012, 8:48 PM MDT (02:48 UTC)
In effect from
Aug 7, 2012, 10:00 AM MDT
Expired
Aug 7, 2012, 9:00 PM MDT
In force
11 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
3581 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WWUS85 KGGW 070248
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
848 PM MDT MON AUG 6 2012

...FIRE WEATHER CONDITIONS HEIGHTENED FOR TUESDAY...

.A SMALL UPPER LEVEL DISTURBANCE WHICH WILL SET OFF SOME ISOLATED
THUNDERSTORMS TUESDAY WILL ALSO PRODUCE SOME GUSTY NORTHWEST WINDS
BEHIND A WIND SHIFT. THIS...COMBINED WITH LOW RELATIVE HUMIDITIES
ALONG AND SOUTH OF FORT PECK LAKE WILL ACT TO INCREASE FIRE
WEATHER CONCERNS THROUGH THE DAY.

MTZ135>137-071100-
/O.NEW.KGGW.FW.W.0018.120807T1600Z-120808T0300Z/
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
848 PM MDT MON AUG 6 2012

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 135...
136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 10 AM TO 9 PM MDT TUESDAY. 

* AFFECTED AREA...FIRE WEATHER ZONES 135...136 AND 137.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS AND
  AMPLE DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
  GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
3 follow-up statements
433 
WWUS85 KGGW 070858
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
258 AM MDT TUE AUG 7 2012

...FIRE WEATHER CONDITIONS HEIGHTENED FOR TUESDAY...

.A SMALL UPPER LEVEL DISTURBANCE SETTING OFF SCATTERED THUNDERSTORMS
TODAY WILL ALSO PRODUCE SOME GUSTY NORTHWEST WINDS BEHIND A WIND
SHIFT. THIS...COMBINED WITH LOW RELATIVE HUMIDITIES
ALONG...WEST...AND SOUTH OF FORT PECK LAKE WILL ACT TO INCREASE
FIRE WEATHER CONCERNS THROUGHOUT THE DAY.

MTZ135>137-072200-
/O.CON.KGGW.FW.W.0018.120807T1600Z-120808T0300Z/
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
258 AM MDT TUE AUG 7 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 135...136 AND 137.

* WINDS...NORTHWEST AROUND 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS AND 
  AMPLE DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE 
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
805 
WWUS85 KGGW 072059
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
259 PM MDT TUE AUG 7 2012

...FIRE WEATHER CONDITIONS HEIGHTENED FOR TODAY...

.A SMALL UPPER LEVEL DISTURBANCE SETTING OFF SCATTERED
THUNDERSTORMS TODAY WILL ALSO PRODUCE SOME GUSTY NORTHWEST WINDS
BEHIND A WIND SHIFT. THIS...COMBINED WITH LOW RELATIVE HUMIDITY
ALONG...WEST...AND SOUTH OF FORT PECK LAKE WILL ACT TO INCREASE
FIRE WEATHER CONCERNS THROUGHOUT THE DAY.

MTZ135>137-080300-
/O.CON.KGGW.FW.W.0018.000000T0000Z-120808T0300Z/
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
259 PM MDT TUE AUG 7 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 135...
136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 135...136 AND 137.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS AND 
  AMPLE DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE 
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
110 
WWUS85 KGGW 080247
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
847 PM MDT TUE AUG 7 2012


MTZ135>137-080400-
/O.EXP.KGGW.FW.W.0018.000000T0000Z-120808T0300Z/
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
847 PM MDT TUE AUG 7 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 135...136 AND
137...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

NORTHWEST WINDS HAVE DIMINISHED TO AROUND 10 MPH AND RELATIVE
HUMIDITIES WILL RISE THE REMAINDER OF THIS EVENING. 

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 6, 2:54 PM MDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 2:54 PM MDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
254 PM MDT MON AUG 6 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS THE LARGE HIGH
PRESSURE CENTER OVER A WIDE EXPANSE OF THE SOUTHERN ROCKIES AND
SOUTH CENTRAL PLAINS REGIONS WITH AN ARCHING RIDGE AXIS EXTENDING
OVER THE PACIFIC NORTHWEST. TO THE EAST IS A LONG WAVE UPPER LEVEL
TROUGH CENTERED OVER HUDSON BAY. TO THE WEST ANOTHER LONG WAVE
UPPER TROUGH IS ANCHORED BY A CLOSED LOW STORM SYSTEM IN THE
GULF OF ALASKA. WITH THE RIDGE AXIS TO OUR WEST...NORTHEAST
MONTANA CONTINUES WITH THE NORTHWESTERLY FLOW ALOFT THAT HAS
BROUGHT CLEAR SKIES AND DRY CONDITIONS INTO TODAY. A BROAD BUT
WEAK UPPER DISTURBANCE IS MOVING NORTHWARD THROUGH THE ROCKIES
TODAY AND CAN EASILY BE SEEN ON THE VISUAL GOES. THIS DISTURBANCE
WILL BE THE FOCUS OF THE SHORT TERM FORECAST FOR TONIGHT AND
TUESDAY.

TONIGHT...THE UPPER DISTURBANCE MOVES OVER THE CENTRAL MONTANA
PRAIRIE THIS EVENING GENERATING SCATTERED THUNDERSTORMS AND RAIN
SHOWERS. ISOLATED STORMS COULD CLIP OUR WESTERN AND SOUTHWESTERN
AREAS TONIGHT. A SECONDARY DISTURBANCE CAN BE SEEN ON THE GOES
VISUAL. IT IS OVERRUNNING MOISTURE ALONG A STATIONARY BOUNDARY IN
SASKATCHEWAN THAT MIGHT SAG SOUTH OVER OUR NORTHEAST AREAS, THE
MORE LIKELY RESULT WILL BE INCREASED CLOUDS AND A FEW ISOLATED
THUNDERSTORMS.

TUESDAY/TUESDAY NIGHT...BECOMES A BIT MORE INTERESTING AS THE UPPER
DISTURBANCE RIDES OVER THE TOP OF THE RIDGE. A LEE SURFACE TROUGH
WITH WEAK TO MODERATE INSTABILITY PARAMETERS BECOMES THE FOCAL
POINT OF ISOLATED TO SCATTERED THUNDERSTORMS. ALTHOUGH INSTABILITY
WILL BE LIMITED...THERE MIGHT BE SUFFICIENT MID-LEVEL WINDS AND BULK
SHEAR TO INITIATE A STRONG LATE AFTERNOON THUNDERSTORM. THEREFORE SPC
HAS PUT A SEE TEXT MESSAGE IN THEIR CONVECTIVE OUTLOOK IN WESTERN
NORTH DAKOTA. BUFKIT INDICATES PERIODS WITH INVERTED V SOUNDING
PROFILES WHICH COULD PRODUCE WINDS GUSTS. AFTERNOON WINDS LOOKS
THE STRONGEST SOUTH OF THE MISSOURI RIVER IN THE AREAS WITH THE
LOWEST RH. THE COMBINATION OF WINDS...LOW RH AND ISOLATED POSSIBLY
DRY THUNDERSTORMS RAISES FIRE WEATHER CONCERNS. SEE FIRE WX
DISCUSSION BELOW.

WEDNESDAY...REBOUNDING UPPER RIDGE WILL PRODUCE ANOTHER HOT AND
DRY DAY WITH HIGHS WELL ABOVE AVERAGE...IN THE 90S. SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER RIDGE EXPECTED TO DOMINATE THE WEATHER PATTERN THROUGH THE
EXTENDED PERIOD. SEVERAL SHORTWAVES MOVE ACROSS THE TOP OF THE
RIDGE...ONE MID WEEK PASSES MAINLY TO THE NORTH...WITH ANOTHER
SLIGHTLY STRONGER ONE ON THE WEEKEND. MODELS STILL TRENDING TOWARD
A STRONG COLD FRONT DROPPING OUT OF CANADA EARLY NEXT WEEK. ONLY
MINOR ADJUSTMENTS MADE TO THE GOING FORECAST. EBERT

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST BEGINS WITH
RIDGING OVER THE WESTERN CONUS CENTERED OVER EASTERN UTAH AND
WESTERN COLORADO. THIS LEAVES NORTHEAST MONTANA ON THE NORTHERN
EDGE OF THE RIDGE WITH SLIGHT WEST TO SOUTHWEST FLOW ALOFT.

WEDNESDAY NIGHT TO THURSDAY MORNING... A SURFACE TROUGH WILL MOVE
THROUGH THE AREA... BEST CONVECTIVE PARAMETERS LOOK TO REMAIN IN
SASKATCHEWAN SO WILL NOT GO TOO HIGH ON POPS. SEEMS WITH THE MID
LEVEL WARMING THAT CONVECTION WILL HAVE A HARD TIME SUSTAINING
ITSELF.

THROUGH THE WEEKEND... MID LEVEL WARMING... UPPER RIDGING AND THE
LEE TROUGH WELL TO THE WEST SHOULD KEEP THINGS FAIRLY QUIET
CONVECTION WISE.

THEN COMES MONDAY AND TUESDAY...THE EC AND GFS BEGIN TO PUSH THE
SURFACE TROUGH TO THE EAST AS THE UPPER LOW BEGINS TO DIG
SOUTHWARD FROM CENTRAL BRITISH COLUMBIA. MONDAY NIGHT INTO TUESDAY
BOTH MODELS DO DRIVE A STRONG COLD FRONT THROUGH THE REGION WITH
PLENTY OF MOISTURE FOR CONVECTION. FOR NOW NOT GOING TO DROP
TEMPERATURES LIKE THE MODEL SUGGEST NOR PUSH POPS UP YET. WOULD
LIKE TO SEE SOME MORE RUNS BEFORE INTRODUCING A MAJOR CHANGE ALONG
THOSE LINES IN THE FORECAST.                 PROTON

&&

.AVIATION...
VFR. VERY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
MONTANA FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON. STRONG GUSTY
WINDS WILL BE THE MAIN ISSUE IN THE VICINITY OF ANY THUNDERSTORMS.
RAE

&&

.FIRE WEATHER...
A WEAK UPPER LEVEL DISTURBANCE MOVING OVER THE AREA TUESDAY WILL
INCREASE WINDS AND BRING A CHANCE FOR ISOLATED THUNDERSTORMS TO
NORTHEAST MONTANA.

MARGINAL FIRE WEATHER CONDITIONS CONTINUE TO BE A CONCERN FOR
TUESDAY AFTERNOON MAINLY FOR FIRE WEATHER ZONE 137 AND SOUTHERN
AREAS OF ZONE 136. AFTERNOON WINDS SHOULD REACH SPEEDS OF 10-15
MPH FROM THE NORTHWEST...WHILE DAYTIME LOW RH VALUES BOTTOM OUT
IN THE MID TEENS. 700MB WINDS...ALTHOUGH NOT STRONG...LOOK TO BE
5-10 MPH FASTER THAN SURFACE WINDS...AND BUFKIT REVEALS INVERTED V
PROFILES IN THE AFTERNOON. SO THERE IS A WIND GUST POTENTIAL.
HOWEVER WITH MARGINAL WINDS HAVE ELECTED TO HOLD OFF WITH ANY
HEADLINES AT THIS TIME.

A SURFACE TROUGH OVER NORTHEAST MONTANA WILL BE THE FOCAL POINT OF
ISOLATED THUNDERSTORMS TUESDAY. MODELS PUT THESE STORMS IN AREAS
OF HIGHER RH. NONE OF THE MODELS BRING MUCH IN THE WAY OF MOISTURE
WITH THEM...SO DO NOT EXPECT WETTING RAINS WITH ANY THUNDERSTORMS
THAT DEVELOP...EXCEPT POSSIBLY NEAR THE NORTH DAKOTA BORDER IN LATE
AFTERNOON WHERE CONVECTIVE PARAMETERS ARE STRONGER. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.